Weightloss


#1

My Father in Law was diagnosed with Parkinson's approx 6 years ago and this has had a profound effect on him. 

One of the most obvious and worrying aspects is weightloss - I would estimate he has lost approx at least 3 stone and he is now down to about 9 stone. 

My concern is that it will be this continual weightloss if not stopped that will have a detrimental effect on him. I think he is currently taking Stalevo and Rasagiline. 

He visits a Parkinson nurse regularly and they have asked him to see a dietician but they dont appear to be monitoring it as closely as I believe is necessary. 

I would be grateful of any advice that can be offered on this subject and also if anyone has managed to reverse the weightloss suffered.

 


#2
Hi there, I wish i had some better tips to give you, but all ive been told to do is eat as much as I can, im constantly eating! I started rapidly losing weight around the same time i got the constant tremor and and apparently the muscles constantly working, shaking or spasming makes your metabolism speed up so causes weight loss but im not totally sure. It can be hard to eat all the time when you feel ill cos it affects your appetite, does your father in law have ensure or complan nutritional drinks or meal replacement shakes? Have you said to the nurse you feel it should be monitored more closely? I hope you find a way to help him

#3

Hi,

Thank you for your post, I believe he does have some sort of nutritional drink or meal replacement, but if I am honest I am not sure how much he will use them. 

I am planning to speak with one of the nurses to see if they will monitor it more actively - the problem is without his direct authority they may not discuss anything. 

I will keep the post updated with any further news as I think its important to try and help everyone who is dealing with parkinsons.

 

thankyou once again. 


#4
No problem, its worth talking to the PD nurse anyway, even if they cant discuss things with you they can at least be aware of your concerns and hopefully they will realise they need to monitor him more closely. Good luck!

#5

Hi,

I to have had a large amount of weight loss dx at 12.5 stone now down to bang on 10 stone like suzynola7 i eat and eat to maintain where i am now 5 foot 6 and size 12 and my main choice is crisps and bacon buttes if you find out what he really enjoys that might encourage more eating.

Best wishes & take care xx

 

BB


#6

A few years ago, I took Entacapone (an ingredient of Stalevo), I began losing a lot of weight, about a kilo per week.  I was rather overweight at the time so was very pleased.  I had to stop taking it because of other side-effects.

The weight loss may be a drug side-effect rather than PD.  Weight-gain can also be a problem; I used Neupro patches for a while, was always hungry, and my weight ballooned.

Peter.


#7

 

I have put weight on with my medication. Don't think it's the meds I am on (Ropinirole)  which I have been taking for 3-4 years now. Had to increase them 4 times in the last year due to some problems with the PD. I also retired from work last November, and have put it down to that being the fault of the weight gain, because I  have slowed down a lot more since retirement due to PD, but still maintained a varied diet. My weight has increased by a stone since last year maybe I will ask to be prescribed Entacapone when I see my neuro in the next two weeks!

 

Sheila


#8

 

I think i've lost a bit of weight which isn't a bad thing

Could be down to a few things though :

 : i've been over doing it trying too get the house straight since my father had a stroke.

 : since i started entacapone

 : or, I just don't have a appetite anymore.

 


#9

 

Yea sea angler, like my weight gain could be due to a number of things. Hope you get sorted with everything you have been doing and wish you well

Take care  Sheffy


#10

 

Thanks sheffy, just a couple more things to do round the house,then relax ,chill, a bit of fishing on good days i hope and  i'll enjoy the autumn some lovely weather days in sept &october , usually, i hope.cool

hope the entacapone works for you.


#11

I have steadily gained weight since diagnosis, mainly I think comfort eating. Neuro says think yourself lucky, you will need it later, but I am sure my mobility problems are being made worse by the amount of extra weight I am carrying.I have gone from dress size 14/16 to 20+ . I would rather trade extra mobility now for extra years later. Quality rather than quantity.


#12

Hello

Do you think your father-in-law is losing muscle?  There were articles on the radio and in the paper a little while ago that people over about 70 years need more protein in their diet than younger people.  Perhaps you could tweak his diet a bit or encourage him to do it.

Could you talk him about the difficulty in putting weight back on if it drops too low and persuading him to get professional advice?

Like you, I would be worried that he only weighs 9 stone.

Good luck

Hattie


#13

Ito have lost a lot of weight since diagnosis but i did join a slimming club at my heaviest i was 13 st 6 and a size 16 but i did seem to loose  the weight  really quickly  i lost 3 and a half stone in 15 weeks  and now below 10st but managing to keep my weight steady


#14

My wife has put on about 2 stone since she was diagnosed probably down to the medication and finishing work.She also suffers with fatigue and balance even getting in and out of bed is difficult.She has tried dieting and exercising but thats not worked. Shes had very few good days lately but we are seeing her consultant hopefully next month, maybe a change in meds may help?... i dunno !! strange how some people lose weight and others gain it.

                             all the best to you all   Billywhizz


#15

i too have lost 2.5 stone since dx think it just depends on our dna and how our system handles the meds.

 

bb xx

 


#16

 

Hi shelly65 nice to see you back, hope you are keeping well, how is your mum keeping?

Talking about weight I have gained weight since I retired, because I am not so mobile. Must try and get into some sort of fitness regime that I'm able to do without ending up too exhausted!!

All the best Sheffy